Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 95, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2018, 3:53 PM CDT for Lyon County, Kansas. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2018, 3:53 PM CDT (20:53 UTC)
- Expired
- May 19, 2018, 4:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:04 PM CDT | HAIL 1.75 | 3 W Emporia, KS | |
| May 19, 4:06 PM CDT | HAIL 1.5 | 2 Wnw Emporia, KS | |
| May 19, 4:20 PM CDT | HAIL 1.25 | 2 Wnw Emporia, KS | REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WUUS53 KTOP 192053
SVRTOP
KSC111-192130-
/O.NEW.KTOP.SV.W.0095.180519T2053Z-180519T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
353 PM CDT SAT MAY 19 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Central Lyon County in east central Kansas...
* Until 430 PM CDT
* At 352 PM CDT, a severe thunderstorm was located 5 miles west of
Emporia, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Emporia around 400 PM CDT.
Reading around 425 PM CDT.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 118 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3830 9633 3836 9636 3842 9635 3867 9595
3841 9595
TIME...MOT...LOC 2052Z 239DEG 33KT 3839 9628
HAIL...1.00IN
WIND...60MPH
$$
Sanders4 follow-up statements
881
WWUS53 KTOP 192103
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
403 PM CDT SAT MAY 19 2018
KSC111-192130-
/O.CON.KTOP.SV.W.0095.000000T0000Z-180519T2130Z/
Lyon-
403 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL LYON COUNTY...
At 403 PM CDT, a severe thunderstorm was located near Emporia, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Reading around 425 PM CDT.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 123 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 9627 3838 9631 3845 9630 3867 9595
3841 9595
TIME...MOT...LOC 2103Z 239DEG 33KT 3844 9616
HAIL...1.25IN
WIND...60MPH
$$
Drake650
WWUS53 KTOP 192108
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
408 PM CDT SAT MAY 19 2018
KSC111-192130-
/O.CON.KTOP.SV.W.0095.000000T0000Z-180519T2130Z/
Lyon-
408 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL LYON COUNTY...
At 408 PM CDT, a severe thunderstorm was located 5 miles northeast of
Emporia, moving northeast at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Reading around 425 PM CDT.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 123 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 9627 3838 9631 3845 9630 3867 9595
3841 9595
TIME...MOT...LOC 2108Z 239DEG 33KT 3847 9611
HAIL...2.00IN
WIND...60MPH
$$
Drake619
WWUS53 KTOP 192112
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
412 PM CDT SAT MAY 19 2018
KSC111-192130-
/O.CON.KTOP.SV.W.0095.000000T0000Z-180519T2130Z/
Lyon-
412 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL LYON COUNTY...
At 411 PM CDT, a severe thunderstorm was located near Emporia, moving
northeast at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported golf ball sized hail west
of Emporia at 408 PM CDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Emporia around 415 PM CDT.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 123 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 9627 3838 9631 3845 9630 3867 9595
3841 9595
TIME...MOT...LOC 2111Z 239DEG 16KT 3841 9623
HAIL...2.00IN
WIND...60MPH
$$
Drake530
WWUS53 KTOP 192129
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
429 PM CDT SAT MAY 19 2018
KSC111-192139-
/O.EXP.KTOP.SV.W.0095.000000T0000Z-180519T2130Z/
Lyon-
429 PM CDT SAT MAY 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LYON COUNTY WILL
EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central Kansas.
LAT...LON 3835 9627 3838 9631 3845 9630 3867 9595
3841 9595
TIME...MOT...LOC 2129Z 239DEG 33KT 3849 9606
$$
DrakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:05 PM CDT, 48 minutes earlier.
Area forecast discussion, May 19, 3:05 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Topeka KS 305 PM CDT Sat May 19 2018 .SHORT TERM...(This afternoon and tonight) Issued at 303 PM CDT Sat May 19 2018 The main focus for the short term is on the potential for strong to severe thunderstorms across the outlook area mid afternoon through this evening. However, the complex nature of the atmospheric conditions make this a challenging forecast with lower-than-normal confidence levels for the timing, location, and coverage of thunderstorm development. Early this afternoon, water vapor imagery showed the mid-level low spinning over far northeast CO and southwest NE. The surface low was over northwest KS with the associated cold front extending into north central and far northeast KS. However, this set-up is complicated by additional boundaries in the region: one stretching from OK into MO, and a second boundary progressing eastward across the CWA into eastern KS, as noted in the visible satellite imagery. Areas of diminishing cloud cover have been spreading eastward across the CWA in the wake of the early morning convective activity. SPC mesoanalysis shows diminishing CIN and increasing destabilization in areas that have had some clearing skies, and expect this trend to continue with 2000-3000 J/kg of surface-based CAPE building in across much of northeast and east central KS. Model soundings show very weak low-level winds beneath 45-55kt mid-level winds, supporting increasing 0-6km bulk shear values through this evening. These conditions combined with steep mid-level lapse rates should support the development of strong to severe thunderstorms in the area, with the primary hazards being large hail and damaging winds. Also, an isolated tornado or two cannot entirely be ruled out. However, 850mb analysis shows the available moisture across eastern KS still being scoured out from the early morning activity, so that may inhibit initial development some before additional moisture advects into the area. The main areas of uncertainty lie with which of these boundaries will have the most favorable combination of these ingredients in place to support the best potential for thunderstorm development. Some models show the boundary extending from OK into eastern KS being the primary region of development while others focus additional attention to a second linear cluster of storms developing just to the west along the cold front. As a result, much of the outlook area has the potential to receive strong to severe storms, but the confidence is somewhat low in pinpointing specific regions with the greatest potential. In anything, models are in fairly decent agreement in showing thunderstorm development diminishing with storms progressing east of the CWA by mid to late evening. As the cold front progresses eastward across the CWA, instability looks to quickly diminish behind the boundary. However, models show the potential for isentropic lift to support additional scattered showers and isolated thunderstorm development overnight behind the exiting cold front. .LONG TERM...(Sunday through Saturday) Issued at 303 PM CDT Sat May 19 2018 Mid level wave continues to progress southeast across southern Kansas Sunday morning and afternoon, contributing to additional showers and thunderstorms being possible. While best chances reside near the cold front over southeast Kansas, there is a low end chance they could impact far eastern Kansas through the afternoon. Optimal bulk shear near the upper trough axis with the steeper lapse rates is just to the south and east of the CWA so not expecting severe weather with the Sunday round of thunderstorms. Temperatures are progged to be cooler than previously forecast with the weak northwesterly winds around 10 mph underneath mostly cloudy skies during the day. Highs average in the lower 70s from east central KS to the middle 60s in north central KS. High pressure builds into the region Sunday night, providing a brief break from precip chances through Monday night. Upper ridge amplifies through the northern plains while an upper low meanders over the Intermountain West throughout the week. Embedded waves ejecting into the plains contributes to off and on chances for thunderstorms from Wednesday onward. A pronounced area of convergence is not seen in model guidance and with differences in timing and strength of each subsequent wave, have maintained slight chances through the period. Temperatures are not likely to moderate much with highs forecast in the lower 80s, perhaps lower 90s by Thursday as the sfc trough to our west advects warmer temps northward into northeast Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1244 PM CDT Sat May 19 2018 For the 18z TAFs, main focus is on the potential for scattered strong to severe thunderstorms near the TAF sites mid afternoon into early this evening. There is still model uncertainty in the coverage and location of this thunderstorm development. As these storms diminish by mid evening, expect stratus to build in, with cigs dropping from MVFR to IFR and persisting through Sunday morning. There is the potential for some scattered showers to develop Sunday morning, but confidence remains low so only have VCSH mentioned for KTOP/KFOE at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Prieto AVIATION...Hennecke
Hazardous weather outlook, May 19, 3:10 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 310 PM CDT Sat May 19 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-202015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 310 PM CDT Sat May 19 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms will be possible across portions of north central, east central and far northeast Kansas between 3 PM and 10 PM. Best chances for severe weather reside along, south, and east of a line from Seneca to Manhattan and Council Grove. The main hazards will be large hail, heavy rainfall, and damaging wind gusts. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 19, 3:01 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Topeka KS 301 PM CDT Sat May 19 2018 KSZ054-055-192115- Lyon-Osage- Including the cities of Emporia, Osage City, Carbondale, Lyndon, Burlingame, and Overbrook 301 PM CDT Sat May 19 2018 ...Funnel Clouds Possible this Afternoon... Short-lived funnel clouds will be possible this afternoon across portions of northeast Kansas, including Lyon and Osage counties. These funnels often last for only a few minutes and rarely touch down. They generally form from cumulus clouds or weak rain showers. However, if one is spotted, please report it to the National Weather Service. If an imminent tornado threat appears likely, a tornado warning may be issued. Persons should remain alert and move to a place of safety if a funnel cloud approaches the ground near your area.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:13 AM CDT | Special Weather Statement | TOP | Coffey, Lyon | 47 min |
| May 19, 3:46 AM CDT | Special Weather Statement | TOP | Douglas | 44 min |
| May 19, 7:14 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 19, 4:29 PM CDT | Special Weather Statement | TOP | Lyon, Osage | 31 min |
| May 19, 4:37 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| May 19, 4:43 PM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| May 19, 4:46 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 31 min |
| May 19, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 42 min |
| May 19, 4:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 33 min |
| May 19, 5:11 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 34 min |
| May 19, 5:25 PM CDT | Special Weather Statement | TOP | Franklin | 20 min |
| May 19, 5:33 PM CDT | Special Weather Statement | TOP | Jefferson | 27 min |
| May 19, 5:37 PM CDT | Special Weather Statement | TOP | Douglas | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.